Alert archive / Iowa / Wind Chill Advisories in 2020
Wind Chill Advisory 3, NWS Des Moines, IA
NWS Des Moines, IA issued this wind chill advisory at Jan 19, 2020, 2:52 PM CST for 36 counties in Iowa. It took effect at Jan 19, 2020, 6:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2020, 2:52 PM CST (20:52 UTC)
- In effect from
- Jan 19, 2020, 6:00 PM CST
- Expired
- Jan 20, 2020, 9:00 AM CST
- In force
- 15 hr
- Issued by
- NWS Des Moines, IA
All 36 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 52 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860 WWUS43 KDMX 192052 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 252 PM CST Sun Jan 19 2020 ...Bitter Cold Wind Chills Again Tonight Into Monday... .Temperatures will fall well below zero tonight, with wind chill values falling to 20 below or lower once again. IAZ004>007-015>017-023>026-033>037-044>049-057>060-200500- /O.NEW.KDMX.WC.Y.0003.200120T0000Z-200120T1500Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon- Guthrie-Dallas-Polk- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, and Des Moines 252 PM CST Sun Jan 19 2020 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 9 AM CST MONDAY... * WHAT...Very cold wind chills of 20 to 25 below zero. * WHERE...Most of northern, central, and western Iowa. * WHEN...From 6 PM this evening to 9 AM CST Monday, with the coldest wind chills during the overnight and early morning hours. * IMPACTS...Frostbite could occur on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ070>073-081>083-092>094-200500- /O.NEW.KDMX.WC.Y.0003.200120T0600Z-200120T1500Z/ Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- Decatur- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 252 PM CST Sun Jan 19 2020 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST MONDAY... * WHAT...Very cold wind chills of 20 to 25 below zero. * WHERE...Much of central and western Iowa. * WHEN...From midnight tonight to 9 AM CST Monday. * IMPACTS...Frostbite could occur on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
4 follow-up statements
662 WWUS43 KDMX 200253 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 853 PM CST Sun Jan 19 2020 ...Bitter Cold Wind Chills Through Monday... .Temperatures will fall well below zero tonight, with wind chill values falling to 20 below or lower once again. IAZ004>007-015>017-023>026-033>037-044>049-057>060-201100- /O.CON.KDMX.WC.Y.0003.000000T0000Z-200120T1500Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon- Guthrie-Dallas-Polk- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, and Des Moines 853 PM CST Sun Jan 19 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST MONDAY... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...North central and central Iowa. * WHEN...Until 9 AM CST Monday, with the coldest wind chills during the overnight and early morning hours. * IMPACTS...Frostbite could occur on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ070>073-081>083-092>094-201100- /O.CON.KDMX.WC.Y.0003.200120T0600Z-200120T1500Z/ Cass-Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold- Decatur- Including the cities of Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 853 PM CST Sun Jan 19 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...South central and southwest Iowa. * WHEN...From midnight tonight to 9 AM CST Monday. * IMPACTS...Frostbite could occur on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Ansorge
009 WWUS43 KDMX 200637 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1237 AM CST Mon Jan 20 2020 ...Bitter Cold Wind Chills Through Mid Morning Today... .Temperatures will fall well below zero tonight, with wind chill values falling to 20 below or lower once again. IAZ004>007-015>017-023>026-033>037-044>049-057>060-070>073- 081>083-092>094-201445- /O.CON.KDMX.WC.Y.0003.000000T0000Z-200120T1500Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon- Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-Union-Clarke- Taylor-Ringgold-Decatur- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 1237 AM CST Mon Jan 20 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...North central, central and southwest Iowa. * WHEN...Until 9 AM CST Monday, with the coldest wind chills during the overnight and early morning hours. * IMPACTS...Frostbite could occur on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
683 WWUS43 KDMX 200907 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 307 AM CST Mon Jan 20 2020 ...Bitter Cold Wind Chills Through Mid Morning Today... IAZ006-007-016-017-025-026-036-037-048-049-060-073-201015- /O.CAN.KDMX.WC.Y.0003.000000T0000Z-200120T1500Z/ Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Hamilton- Hardin-Story-Marshall-Polk-Warren- Including the cities of Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Eagle Grove, Clarion, Belmond, Hampton, Webster City, Iowa Falls, Eldora, Ackley, Ames, Marshalltown, Des Moines, Indianola, Norwalk, and Carlisle 307 AM CST Mon Jan 20 2020 ...WIND CHILL ADVISORY IS CANCELLED... Clouds have moved into the areas allowing temperatures to remains steady or slowly rise during the night. This has allowed wind chills to stay warmer than anticipated, therefore the advisory is cancelled. However, wind chills of 5 to 15 below are still expected for the next several hours, so bundle up if venturing outside this morning. $$ IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083- 092>094-201500- /O.CON.KDMX.WC.Y.0003.000000T0000Z-200120T1500Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Adams-Union-Clarke-Taylor-Ringgold-Decatur- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 307 AM CST Mon Jan 20 2020 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 25 below zero. * WHERE...North central, central and southwest Iowa. * WHEN...Until 9 AM CST today. * IMPACTS...Frostbite could occur on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
070 WWUS43 KDMX 201457 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 857 AM CST Mon Jan 20 2020 ...Wind Chill Advisory Expires At 9 AM... .Winds have diminished, temperatures are slowly rising, and the wind chill advisory will expire at 9 AM. IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083- 092>094-201600- /O.EXP.KDMX.WC.Y.0003.000000T0000Z-200120T1500Z/ Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair- Madison-Adams-Union-Clarke-Taylor-Ringgold-Decatur- Including the cities of Estherville, Algona, Emmetsburg, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Denison, Carroll, Jefferson, Boone, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 857 AM CST Mon Jan 20 2020 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... Wind chill values of 20 below zero or colder were observed again overnight, but have improved as winds diminish and temperatures slowly rise. One more round of very cold temperatures and wind chills is forecast tonight into Tuesday morning. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 19, 2:52 PM CST, 0 minutes earlier.
Area forecast discussion, Jan 19, 2:52 PM CST, 0 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 252 PM CST Sun Jan 19 2020 .DISCUSSION.../Tonight through Sunday/ Issued at 252 PM CST Sun Jan 19 2020 Tonight...Very subtle wave passing through eastern Iowa currently has spread some stratus into the eastern third to half of the state. Weak forcing and meager moisture associated with this feature was responsible for some flurries or snow showers. This should exit this evening then later tonight through Monday a stronger shortwave will pass through the region. This should spread more stratus over a wider are of the CWA along with more flurries or snow showers. Yesterday models showed an area of lift mainly south and west of Iowa but today that area of lift does come into southern Iowa. For this reason I put slight chance PoPs in the forecast as we will likely see more than flurries when that passes. Moisture is less than impressive so we would only see light amounts is anything. The stratus will mess with temps tonight but given the cold temps already and some wind...albeit lighter than last night...temps mainly across central and west areas will likely dip to -20 or so wind chills overnight so another headline is necessary for wind chills. The advisory will end a little earlier as the bitter cold will not be with us as long in the morning. Tuesday and Tuesday evening an upper ridge is still forecast to shift across the state with the surface high pushing into the eastern U.S. Temps will moderate so we will be warmer than what we have seen lately. Tuesday night and Wednesday the upper wave to begin to impact the region through late week shifts a little further east, allowing warmer and more moist air to push into the Upper Midwest a little faster than previously forecast. This will bring snow changing to a wintry mix late Tuesday night into Wednesday then back to snow Wednesday night. Models are still all over the place so while general trends can be seen, forecasting amounts is still in the low confidence category. Today the GFS is lighter with QFP and the Euro is higher. This initial shot pushes east Wednesday night into Thursday as the upper trough digs into the region developing a closed upper low and surface low. The models place the surface low anywhere from Kansas to Texas so confidence in precip and ptype remains low at this point but we will be unsettled with periods of precip through Friday. By the weekend the system should pass east or southeast of the area and we will be seeing slightly cooler temps for the weekend. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1217 PM CST Sun Jan 19 2020 MVFR with local IFR cigs expected across northern/eastern TAF's today. We may see a break in the lower cigs this evening but a shortwave dropping down from MN will bring low cigs back to all TAF locations along with flurries. As noted from today, it didn't take much to drop vsbys to between 2 and 3SM in -sn and this will be the case on Monday as well...especially far south but mainly after the valid period of the forecast. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory from 6 PM this evening to 9 AM CST Monday for IAZ004>007-015>017-023>026-033>037-044>049-057>060. Wind Chill Advisory from midnight tonight to 9 AM CST Monday for IAZ070>073-081>083-092>094. && DISCUSSION...FAB AVIATION...FAB
Hazardous weather outlook, Jan 19, 11:54 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1154 AM CST Sun Jan 19 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1154 AM CST Sun Jan 19 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Wind chills are expected to be very cold again tonight, with values of 15 to 25 below zero possible at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Bitter cold wind chills are expected again Monday night. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed.
Nearby
Wind Chill Advisories in Iowa, 2020Every wind chill advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.